Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 331, NWS Rapid City, SD

August 11, 2016Jackson County, Oglala Lakota County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 11, 2016, 5:52 PM MDT for Jackson County, Oglala Lakota County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2016, 5:52 PM MDT (23:52 UTC)
Expired
Aug 11, 2016, 6:32 PM MDT
In force
40 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Jackson County, SD, Oglala Lakota County, SD

The radar

The Rapid City radar (KUDX), 90 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 5:29 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1152 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 5:50 PM MDT, 2 minutes earlier.

Area forecast discussion, Aug 11, 5:50 PM MDT, 2 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
550 PM MDT THU AUG 11 2016

.SHORT TERM...(This Evening Through Friday Night)
Issued at 305 PM MDT Thu Aug 11 2016

Water vapor imagery shows an upper low crossing cntrl Canada with
the main trough axis across wrn ND into se MT and wrn WY. Ahead of
the axis are a series of waves that are pushing into ern WY/Neb
panhandle and into the CWA. Radar shows convection across the BH
pushing into the nrn/ern adjacent plains with more convection
developing downstream into ern WY. Latest RAP showing MLCape of
500-1500 J/kg with the highest values near the SD/Neb border.
EBulk shear of 30-40 kt is near the srn CWA border...so while
severe activity should remain marginal this aftn/evng, the best
chances will be farther south. Storms will end this evng except
for few lingering storms possible overnight. The main trough axis
will slide across the area Friday into Friday night, with
additional chances for showers and storms. MLCape will be weaker
tomorrow...but some storms are still expected especially across
the BH and sw SD especially during the afternoon and early
evening. Highs will be in the upper 70s to upper 80s.

.LONG TERM...(Saturday Through Thursday)
Issued at 305 PM MDT Thu Aug 11 2016

Cyclonic NW flow behind departing upper trough will lead to
continued chances for storms on Saturday, especially across the
Black Hills and southward. Upper ridge will then shift through the
northern Rockies into the plains for Sunday, leading to dry and
warmer conditions. A more active westerly flow develops early to
mid week across the northern plains, leading to near daily chances
for storms. Temps will be near to above average.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 547 PM MDT Thu Aug 11 2016

Outside of SHRA/TSRA VFR conditions expected through the period.
Scattered TSRA south and east of the Black Hills will push
southeast overnight with local IFR CIGS/VSBYS. Additional
SHRA/TSRA will develop Friday, particularly in the afternoon
hours with local MVFR conditions.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...13
LONG TERM...Pojorlie
AVIATION...Helgeson
Hazardous weather outlook, Aug 11, 6:30 AM MDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT THU AUG 11 2016

SDZ012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-071-
121300-
BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-NORTHERN BLACK HILLS-
NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS-
CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-HAAKON-FALL RIVER-OGLALA LAKOTA-JACKSON-
BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
630 AM MDT THU AUG 11 2016 /730 AM CDT THU AUG 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH
DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
THE AREA TODAY AND INTO TONIGHT. A FEW STORMS COULD BECOME STRONG
TO SEVERE THIS AFTERNOON...ESPECIALLY FROM THE BLACK HILLS AREA TO
SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND GUSTY WINDS ARE THE
MAIN THREATS FROM ANY STORMS THAT BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
FRIDAY AND SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-121300-
HARDING-PERKINS-
630 AM MDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
FRIDAY AND SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 11, 4:40 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
440 PM MDT THU AUG 11 2016

SDZ041-042-112330-
OGLALA LAKOTA SD-FALL RIVER SD-
440 PM MDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FALL RIVER AND
SOUTHWESTERN OGLALA LAKOTA COUNTIES UNTIL 530 PM MDT...

AT 440 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF HAY CANYON BUTTE...OR 26 MILES NORTH OF
CHADRON...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OGLALA...OELRICHS...HAY CANYON BUTTE AND SLIM BUTTE.

LAT...LON 4307 10331 4329 10324 4342 10264 4301 10276
TIME...MOT...LOC 2240Z 263DEG 16KT 4321 10302

POJORLIE
Local storm report, Aug 11, 4:49 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
449 PM MDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     7 N BRIDGER             44.65N 101.93W
08/11/2016                   ZIEBACH            SD   LAW ENFORCEMENT

            *** 2 INJ *** SHERIFF REPORTED 2 INJURIES WITH TRAILER
            BLOWN OVER

&&

WFO UNR
Local storm report, Aug 11, 4:50 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
450 PM MDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     7 N BRIDGER             44.65N 101.93W
08/11/2016                   ZIEBACH            SD   LAW ENFORCEMENT

            DUPREE SHERIFF OFFICE REPORTED FEMA TRAILER BLOWN OVER
            BY THUNDERSTORM WINDS. LOCATION UPDATED.

&&

CORRECTED LOCATION...REMARKS

WFO UNR
Local storm report, Aug 11, 5:01 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
501 PM MDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND GST     12 NNE CHERRY CREEK     44.77N 101.44W
08/11/2016  E60 MPH          ZIEBACH            SD   PUBLIC

&&

MCKEMY
Local storm report, Aug 11, 5:32 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
532 PM MDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND GST     10 S KADOKA             43.69N 101.49W
08/11/2016  E60 MPH          JACKSON            SD   PUBLIC

0512 PM     HAIL             10 S KADOKA             43.69N 101.49W
08/11/2016  E0.50 INCH       JACKSON            SD   PUBLIC

&&

MCKEMY
Local storm report, Aug 11, 5:45 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
545 PM MDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     3 E PHILIP              44.05N 101.60W
08/11/2016  M53 MPH          HAAKON             SD   ASOS

0534 PM     TSTM WND GST     1 NE MIDLAND            44.08N 101.14W
08/11/2016  M56 MPH          HAAKON             SD   DEPT OF HIGHWAYS

&&

MCKEMY

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:17 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Mellette58 min
Aug 10, 6:43 PM MDTSevere Thunderstorm WarningUNRBennett, Mellette, Todd47 min
Aug 10, 6:47 PM MDTSpecial Weather StatementUNRHarding43 min
Aug 10, 7:07 PM MDTSevere Thunderstorm WarningUNRJackson, Mellette23 min
Aug 10, 7:24 PM MDTSevere Thunderstorm WarningUNRMellette, Todd66 min
Aug 10, 8:15 PM MDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp49 min
Aug 10, 8:54 PM MDTSpecial Weather StatementUNRLawrence36 min
Aug 10, 9:40 PM MDTSpecial Weather StatementUNRTripp35 min
Aug 11, 1:18 PM MDTSpecial Weather StatementUNRCuster42 min
Aug 11, 2:05 PM MDTSpecial Weather StatementUNRLawrence40 min
Aug 11, 3:28 PM MDTSpecial Weather StatementUNRCuster47 min
Aug 11, 3:33 PM MDTSpecial Weather StatementUNRMeade42 min
Aug 11, 3:45 PM MDTSevere Thunderstorm WarningUNRCuster, Oglala Lakota, Pennington45 min
Aug 11, 3:57 PM MDTSevere Thunderstorm WarningUNRZiebach48 min
Aug 11, 4:36 PM MDTSevere Thunderstorm WarningUNRHaakon, Ziebach25 min
Aug 11, 4:40 PM MDTSpecial Weather StatementUNROglala Lakota50 min
Aug 11, 5:12 PM MDTSevere Thunderstorm WarningUNRJackson, Mellette42 min
Aug 10, 6:55 PM MDTSevere Thunderstorm WarningUNRCampbell36 min
Aug 10, 7:12 PM MDTSevere Thunderstorm WarningUNRCampbell, Weston63 min
Aug 10, 8:04 PM MDTSevere Thunderstorm WarningUNRWeston35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.